Can anyone tell me whether the terms "palpitations", "flip-flop", and "flutter" are interchangeable. When I think of palpitations, I imagine them to be a rapid heartbeat that is persistent for a period of time, and not just a couple of beats that are wacky. A flip-flop seems to me to be where the heart gives two or three solid thumps, while contrariwise, a flutter is just a few light rapid beats. What causes the differences? Are their different implications?
Technically palpitations refer to being conscious of your heartbeat. Many people don't notice their heart beating (amazing to me!) but some people feel it. A flip-flop is a good description for a PVC for example: a sudden flip or thump that often comes with those. Flutters may be short bursts of tachycardia.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.